Winter Storm, Dakota
- When
- November 26, 2:30 PM CST to November 27, 6:00 AM CST
- Where
- Dakota forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
S. on November 25, and ejected into the plains by early November 26, where a surface low pressure area began to organize in the southern High Plains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A strong jet dug into the southwestern U.S. on November 25, and ejected into the plains by early November 26, where a surface low pressure area began to organize in the southern High Plains. The mid-level trough and surface cyclone intensified rapidly lifting toward the western Great Lakes by the morning of November 27. With sharp baroclinicity in place, a band of moderate to heavy snowfall from 4 to 9 inches blanketed far southeast South Dakota, northeast Nebraska, northwest Iowa, and much of southwest Minnesota. The snow was accompanied by northwest winds with gusts as high as 35 to 50 mph near and east of Interstate 29, which resulted in periodic visibility from one-quarter to one-half mile. Some heavier snowfall amounts across northeast Nebraska included 8.8 inches at Concord and 6 inches at Emerson.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 26, 11:35 AM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1135 AM CST Tue Nov 26 2019
.UPDATE...
Issued at 1007 AM CST Tue Nov 26 2019
Morning radar confirming the development of a narrow frontal band
forming from near Platte to east of Mitchell, and then residing
just north of Sioux Falls. This band may remain in place through
mid-day, potentially shifting slightly back to the west-northwest
this afternoon as the wave begin to pivot northward. Latest HREF
solutions indicating increased potential for 1-2" per hour rates
in this band (from Mitchell southward to Niobrara , especially as
we reach the early to mid- afternoon hours.
Minimal changes made to the remainder of the forecast into tonight
based on 12Z guidance. Mesoscale forcing appears to continue to
focus across portions of northeast NE across NW Iowa and then into
southern Minnesota. Probabilities have increased for potential of
2" per hour snow rates later this evening and into the overnight
hours. Widespread 6 to 10" totals appear likely, with increased
probabilities of 12"+ in the Spencer to Jackson and Fairmont
areas.
Overall feel that the Sioux Falls area could end up in a bit of a
minimum with the strongest forcing focused just northwest and then
southeast.
&&
.SHORT TERM...(Today and Tonight)
Issued at 302 AM CST Tue Nov 26 2019
The main challenge for this package is trying to best determine when
the various headlines need to go into effect.
A strong upper level jet was ejecting onto the central Plains early
this morning and increasing southerly flow ahead of it. This was in
turn increasing the mid level thermal packing across NE which should
lift north through the day. As this forcing drifts north this
morning it will be fighting with some low and mid level dry air and
at least initially does not appear to have much of any instability
to work with. This band was struggling very early this morning to
lift north and northeast. On top of this any snow that does develop
this morning will likely be confined to a fairly small band and will
not have much wind to blow it around. Because of this the impacts
into early afternoon should not be very high and will need to slow
down the start time of the winter storm warning for most locations
except portions of south central SD where the snow will work in
early this morning.
By late afternoon and evening the frontal band becomes much more
organized across far southeast SD, northwest IA and parts of
southwest MN. During this time there are also more hints of
instability above the frontal boundary which should aid in enhancing
snowfall rates and possibly strengthening/tightening the band. That
may bring a more distinct northwest edge to the snowfall thus some
counties roughly northwest of a Chamberlain to Marshall MN line may
not see quite as much snow. In the previously mentioned area however
late afternoon into the night is when the heavier snow and winter
storm conditions can be e expected. This is also when the system
lifts northeast and northerly winds really begin to crank. Will
expand the advisory a row or so of counties south with lower snow
amounts and not as much snow falling while the wind is strongest. It
appears that the much more treacherous conditions will be this
evening in northwest IA and southwest MN.
So, thinking that other than possibly south central SD, travel this
morning into the afternoon will border more on the hazardous/need to
slow down side while late afternoon and tonight is when travel will
become truly dangerous.
.LONG TERM...(Wednesday through Monday)
Issued at 302 AM CST Tue Nov 26 2019
With the strong winds and a good chance for 6 to 10 inches of snow
over parts of southwest MN and northwest IA some drifting and
blowing will continue into Wednesday morning and keeping the warning
out through late morning seem like a good idea. With no snow on the
ground and temperatures around 30 not anticipating whiteout
conditions, but if snowfall rates are high enough there will
definitely be some lower visibilities.
Wednesday will be a cold and windy day with clouds very gradually
clearing and wind chill values in the teens. Some residual blowing
snow in areas with the heavier snowfall.
Wednesday night will see a ridge of high pressure build into the
area which would support some cold morning lows Thursday morning.
However clouds will likely increase ahead of the next system so this
should keep lows from dropping too far off of a cliff. Still will
likely see a few single digits and lower teens before possibly
rising a bit as clouds build in from the south.
Thursday will see southerly flow return but will be fighting a cold
dome of air at the surface. This will likely keep surface
temperatures locked in the 20s. Luckily the return flow aloft is
also below zero C so we are not looking at a freezing rain issue on
Thursday. Any precipitation that falls should be snow.
Thursday night into Saturday will see a very wrapped up system work
onto the Plains. This will bring strong southerly flow ahead of the
system and then strong northerly flow behind, likely on Sunday.
Because this is such a potentially deep system with the surface low
nearby any changes in the track will likely create some decent
changes to the forecast. For now looking like roughly south of
Interstate 90 will see a better chance for rainfall while north will
see a better chances for snowfall or a mix of rain and snow. If the
timing is close to the latest models then Sunday should be windy and
colder with the cold weather extending into early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1125 AM CST Tue Nov 26 2019
MVFR ceilings will lower to IFR east of I29 as a winter storm
system impacts the region. Currently, there is a meso-scale band
of snow with visibilities as low as 1/2 mi extending from Lake
Andes to Pipestone. This band is expected to lift slowly north
with time.
A second band of snow will develop after 21Z across northwest
Iowa, expanding across much of the region through the evening into
the overnight hours. Visibility is expected to fall to 1/4 sm at
times with 1-2" per hour rantes across portions of southwest
Minnesota into northwest Iowa. Strong winds will also accompany
the heavy snow overnight.
Snow will decrease in intensity Wednesday morning, but gusty
northwest winds will continue through the day causing periods of
blowing snow.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 9 AM CST Wednesday for SDZ050-056-061-
063>065-068>070.
Winter Weather Advisory until 9 AM CST Wednesday for SDZ039-040-
054-055.
Winter Storm Warning from 3 PM this afternoon to 9 AM CST
Wednesday for SDZ062-066-067.
Winter Storm Warning until 9 AM CST Wednesday for SDZ071.
Winter Weather Advisory until 6 AM CST Wednesday for SDZ052-053-
057>060.
MN...Winter Storm Warning until 9 AM CST Wednesday for MNZ097.
Winter Storm Warning from 3 PM this afternoon to 9 AM CST
Wednesday for MNZ098.
Winter Storm Warning from 6 PM this evening to noon CST
Wednesday for MNZ071-072-080-081-089-090.
IA...Winter Storm Warning from 3 PM this afternoon to 9 AM CST
Wednesday for IAZ001.
Winter Storm Warning from 6 PM this evening to noon CST
Wednesday for IAZ002-003-013-014-022.
Winter Storm Warning until 9 AM CST Wednesday for IAZ012-020-021-
031-032.
NE...Winter Storm Warning until 9 AM CST Wednesday for NEZ013.
Winter Storm Warning until 9 AM CST Wednesday for NEZ014.
&&
UPDATE...Dux
SHORT TERM...08
LONG TERM...08
AVIATION...BTHazardous Weather Outlook National Weather Service Sioux Falls SD 343 AM CST Tue Nov 26 2019 SDZ038>040-052>055-057>060-270945- Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson- 343 AM CST Tue Nov 26 2019 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Light to moderate snow will develop this morning and continue into the afternoon. By mid afternoon north winds will begin to increase and could cause a little blowing snow. By evening the heavier snow should shift to the southeast of the area. Total snowfall will be 1 to 5 inches with the higher amounts closer to Interstate 90 and towards Madison and Brookings. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Light precipitation is possible on Thanksgiving day and into Thursday night. At this time, there is a small chance of icing due to light freezing drizzle. The post-holiday travel period could bring another round of wintry weather. Details are still uncertain, but this system could bring a mix of precipitation types, as well as a potential for additional snowfall accumulations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NEZ013-014-SDZ050-063>065-068>071-270945- Dixon-Dakota-Gregory-Charles Mix-Douglas-Hutchinson-Bon Homme- Yankton-Clay-Union- 343 AM CST Tue Nov 26 2019 This Hazardous Weather Outlook is for portions of northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Light to moderate snow will develop this morning and continue into the evening. By Wednesday morning 4 to 9 inches of snow is likely. With winds expected to gust to around 40 mph late this afternoon into the evening some blowing snow will also be likely. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Light precipitation is possible on Thanksgiving day and into Thursday night. At this time, there is a small chance of icing due to light freezing drizzle. The post-holiday travel period could bring another round of wintry weather. Details are still uncertain, but this system could bring a mix of precipitation types, as well as a potential for additional snowfall accumulations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001-MNZ097-098-SDZ056-061-062-066-067-270945- Lyon-Pipestone-Rock-Moody-McCook-Minnehaha-Turner-Lincoln- 343 AM CST Tue Nov 26 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight While some light to occasionally moderate snow will be possible this morning into the early afternoon, the worst conditions will be late this afternoon into the night time. Before sunset less than 2 inches of snow is expected. By late afternoon into the evening snowfall rates should increase as well as the north winds, with gusts around 40 mph likely. This will cause blowing snow and reduced visibility with a storm total snowfall of 3 to 7 inches likely. Some blowing snow will be possible into Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Light precipitation is possible on Thanksgiving day and into Thursday night. At this time, there is a small chance of icing due to light freezing drizzle. The post-holiday travel period could bring another round of wintry weather. Details are still uncertain, but this system could bring a mix of precipitation types, as well as a potential for additional snowfall accumulations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-270945- Osceola-Dickinson-O'Brien-Clay-Buena Vista-Lincoln-Lyon-Murray- Cottonwood-Nobles-Jackson- 343 AM CST Tue Nov 26 2019 This Hazardous Weather Outlook is for portions of northwest Iowa and southwest Minnesota. .DAY ONE...Today and Tonight Light to moderate snow will be possible late this morning into the afternoon but the heavier snow and stronger winds will come this evening into the overnight hours. Storm total snowfall should range from 6 to 12 inches with areas of blowing snow and significantly reduced visibility caused by north winds gusting to around 45 mph. Blowing snow will remain possible through Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Light precipitation is possible on Thanksgiving day and into Thursday night. At this time, there is a small chance of icing due to light freezing drizzle. The post-holiday travel period could bring another round of wintry weather. Details are still uncertain, but this system could bring a mix of precipitation types, as well as a potential for additional snowfall accumulations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ012-020-021-031-032-270945- Sioux-Plymouth-Cherokee-Woodbury-Ida- 343 AM CST Tue Nov 26 2019 This Hazardous Weather Outlook is for portions of northwest Iowa and west central Iowa. .DAY ONE...Today and Tonight The chance for snow will increase through the afternoon with the heaviest snow most likely from late afternoon into the overnight hours. As the snow develops north winds will also increase with gusts around 45 mph likely. This will cause blowing and drifting as 6 to 9 inches of snow is likely. The blowing snow will remain possible into Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Light precipitation is possible on Thanksgiving day and into Thursday night. At this time, there is a small chance of icing due to light freezing drizzle. The post-holiday travel period could bring another round of wintry weather. Details are still uncertain, but this system could bring a mix of precipitation types, as well as a potential for additional snowfall accumulations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CST TUE NOV 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 AM SNOW PARKSTON 43.39N 97.99W
11/26/2019 E1.0 INCH HUTCHINSON SD LAW ENFORCEMENT
ACCUMULATION THROUGH 11 AM.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 AM CST TUE NOV 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM SNOW SALEM 43.72N 97.39W
11/26/2019 E0.3 INCH MCCOOK SD EMERGENCY MNGR
STORM TOTAL THROUGH 11 AM.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
120 PM CST TUE NOV 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM SNOW EMERY 43.60N 97.62W
11/26/2019 E2.5 INCH HANSON SD PUBLIC
SNOW TOTAL AS OF 1 PM.
&&The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, November 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866985, 866986.